Georgia, 2010

Hail and Damaging Winds in Georgia, May 28, 2010

May 28, 2010 · NWS FFC · 8 events in 7 counties and zones

A broad trough of low pressure aloft continued across the western Atlantic. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broad trough of low pressure aloft continued across the western Atlantic. Deep north to north-northeast flow was noted aloft across the southeastern U.S. A backdoor cold front was moving southwest into South Carolina and Georgia. Considerable moisture and instability was present across the region as the front drifted southwest into northeast Georgia. Scattered to numerous showers and thunderstorms developed across the region in advance of the front, then drifted southwest with the mean upper flow. Several of the storms became severe producing quarter-sized hail and damaging downburst winds. In addition, frequent to excessive cloud-to-ground lightning was observed with the storms. At least one lightning-related fire was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 28, 8:15 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, May 28, 8:15 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
915 AM EDT FRI MAY 28 2010

.UPDATE...
UPDATED TO BETTER REFLECT THUNDERSTORM POTENTIAL THIS AFTERNOON TO
INCLUDE THE POSSIBILITY OF GUSTY WINDS...SMALL HAIL AND FREQUENT
LIGHTNING FROM THUNDERSTORMS. BDL

&&

.SHORT TERM...PREVIOUS DISCUSSION /TODAY THROUGH SUNDAY/...
CURRENT SATELLITE LOOP SHOWS LARGE MOISTURE PLUME EXTENDING FROM NE
CANADA DOWN TO THE MID MISSISSIPPI RIVER VALLEY. THERE IS ALSO AN
UPPER RIDGE OVER THE CENTRAL PORTION OF THE COUNTRY WHICH SHOULD
CONTINUE TO BUILD NORTH AND EAST INTO THE GREAT LAKES REGION BY
SUN/MON. THERE ARE A FEW WEAK WAVES ALONG THIS MOISTURE PLUME THAT
SHOULD MOVE SE OVER THE NEXT FEW DAYS BRINGING INCREASED PULSE
CONVECTION TO THE AREA. THROUGH THE SHORT TERM LOOKS LIKE WE ARE IN
A DIURNAL TREND WITH AFTERNOON CONVECTION. FRI-MON...INSTABILITY
INDICES PEAK EVERY DAY AROUND 18Z (CAPES EXPECTED IN THE 1500-3000
J/KG RANGE AND LIS AROUND -2 TO -5) DURING THE PRIME HEATING OF THE
DAY. THIS COMBINED WITH INCREASED MOISTURE...SHOULD RESULT IN
AFTERNOON SHRA/TSRA WITH ISOLATED SEVERE STORMS EXPECTED. SHEAR
VALUES ARE VERY LOW THROUGH THE SHORT TERM SO NOT EXPECTING ANY
TORNADIC ACTIVITY...JUST STRONG GUSTY WINDS...DIME TO QUARTER SIZE
HAIL...AND PERIODS OF HEAVY RAIN. INSTABILITIES TAPPER OFF QUICKLY
EACH DAY AFTER 00Z SO SHOULD SEE STORMS ENDING AROUND 02Z-04Z EACH
EVENING AS WELL.  DID NOT INCLUDED SEVERE WORDING IN THE FORECAST AS
IT LOOKS LIKE IT WILL BE ISOLATED AT BEST.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS WITH THE SHORT TERM WE CONTINUE WITH A PULSE CONVECTIVE
ENVIRONMENT THROUGH DAY SEVEN. SHEAR CONTINUES TO BE ALMOST NON
EXISTENT SO STILL ONLY LOOKING FOR GUSTY WINDS...HAIL AND HEAVY RAIN
AS THE MAIN SEVERE THREATS. MOISTURE ALSO INCREASES GREATLY AS A
FRONTAL SYSTEM MOVES SE OUT OF THE GREAT LAKES REGION MONDAY...AND
INTO GA TUE/WED. THIS BOUNDARY LOOKS LIKE IT WILL STALL SOMEWHERE
ACROSS CENTRAL/SOUTH GA...BECOMING A CATALYST FOR INCREASED DIURNAL
CONVECTIVE ACTIVITY DAYS 5-7. AT THIS TIME WILL HOLD OFF ON
SCATTERED SEVERE WORDING THAT FAR OUT IN THE FORECAST...BUT WE WILL
BE WATCHING THIS CLOSELY AS THINGS DEVELOP.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH 12Z SATURDAY. NOT MUCH CHANGE
FROM THE PAST TWO DAYS WITH THE DEVELOPMENT OF AFTERNOON AND EVENING
THUNDERSTORMS. WITH THE H5 LOW A LITTLE CLOSER TO THE CWA...FEEL THE
CHANCE OF THUNDERSTORMS WILL BE A LITTLE BETTER THAN THE LAST COUPLE
OF DAYS AND WILL GO WITH A PROB30 THIS AFTERNOON AND INTO THE
EVENING. CONVECTION WILL DISSIPATE AFTER SUNSET. WINDS WILL REMAIN
NORTHEAST TO EAST AT LESS THAN 10 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          92  64  87  64  86 /  40  30  40  20  30
ATLANTA         88  68  83  66  81 /  40  30  50  30  40
BLAIRSVILLE     83  62  82  60  84 /  50  40  50  20  30
CARTERSVILLE    90  63  85  63  83 /  40  40  50  30  40
COLUMBUS        92  67  85  67  85 /  30  30  60  40  40
GAINESVILLE     89  66  85  65  82 /  50  40  40  20  40
MACON           93  64  88  66  86 /  30  30  50  30  40
ROME            90  65  86  65  85 /  50  40  50  30  40
PEACHTREE CITY  89  63  84  63  83 /  40  30  50  30  40
VIDALIA         93  67  88  69  87 /  30  20  40  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 28, 10:32 AM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1132 AM EDT FRI MAY 28 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1132 AM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK PRESSURE PATTERN AT THE SURFACE WILL CONTINUE OVER THE
REGION THROUGH TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM OVER
THE GREAT LAKES WILL MOVE INTO THE TENNESSEE VALLEY THIS AFTERNOON
AND TONIGHT. THIS WILL BRING AN INCREASING CHANCE OF THUNDERSTORMS
THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE UP TO QUARTER
SIZED HAIL AND DAMAGING WINDS...MAINLY BETWEEN THE HOURS OF NOON
AND 10 PM ACROSS NORTH AND CENTRAL GEORGIA.

.DISCUSSION...
AS THE UPPER LOW MOVES CLOSER TO GEORGIA DURING THE HEATING OF THE
DAY...THE ATMOSPHERE WILL DESTABILIZE. CAPES WILL INCREASE TO 1400
TO 2000 WITH LIFTED INDEX VALUES OF -3 TO -5. THIS WILL BE ENOUGH
TO ALLOW A FEW THUNDERSTORMS TO REACH SEVERE LEVELS THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ALONG WITH THE
POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 28, 11:16 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1216 PM EDT FRI MAY 28 2010

GAZ005>007-281700-
1216 PM EDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 50 MPH
WINDS IN GILMER...FANNIN AND MURRAY COUNTIES UNTIL 100 PM EDT...

AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CONASAUGA LAKE...NEAR STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH THROUGH 100 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CONASAUGA
LAKE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 28, 12:08 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
108 PM EDT FRI MAY 28 2010

GAZ005-006-281730-
108 PM EDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR LIGHTNING AND HEAVY RAIN IN WEST
FANNIN AND NORTH MURRAY COUNTIES UNTIL 130 PM EDT...

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THE COHUTTA WILDERNESS...MOVING WEST AT 5
MPH. RAINFALL AMOUNTS OF 2 TO 3 INCHES SINCE NOON HAVE OCCURRED
IN NORTHEAST MURRAY COUNTY AROUND THE CONASAUGA LAKE AREA.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
SLOWLY ACROSS FANNIN AND MURRAY COUNTIES THROUGH 130 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE COLWELL...COHUTTA
WILDERNESS...JONES MILL....ETON...CRANDALL...SUMAC AND CISCO. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER IN LOW LYING AREAS
ON ROADWAYS.

16
Special weather statement, May 28, 12:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
120 PM EDT FRI MAY 28 2010

GAZ004-281800-
120 PM EDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 50 MPH
WINDS IN WHITFIELD COUNTY UNTIL 200 PM EDT...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BEAVERDALE...NEARLY STATIONARY.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS THEY
MOVE ACROSS WHITFIELD COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE BEAVERDALE...VARNELL AND COHUTTA.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 28, 12:40 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
140 PM EDT FRI MAY 28 2010

GAZ086-098-112-113-281830-
140 PM EDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN TOOMBS...
MONTGOMERY...TREUTLEN AND EMANUEL COUNTIES UNTIL 230 PM EDT...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS THAT WERE NEARLY STATIONARY.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS TOOMBS...MONTGOMERY...TREUTLEN AND EMANUEL COUNTIES THROUGH
230 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FIVE
POINTS...NORMANTOWN...GILLIS SPRINGS...LEXSY...COVENA...STILLMORE...
OAK PARK...PONDEROSA...LYONS...SOUTH THOMPSON...SANTA CLAUS...
VIDALIA...HIGGSTON...ALSTON AND CENTER. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Northeast Alabama radar (KHTX), 139 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Hail, Gilmer

When
May 28, 12:55 PM EST to 12:57 PM EST
Where
Gilmer County, 1.55 mi ENE of Tails Creek to 0.56 mi SW of Tails Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.686, -84.594

The Gilmer County Emergency Management Director reported quarter-sized hail in the extreme western part of Gilmer county near the Murray county line, between Tails Creek and the Gilmer county line along Georgia Highway 282/U.S. Highway 76.

Hail, Murray

When
May 28, 12:55 PM EST to 1:07 PM EST
Where
Murray County, 5 mi E of Ramhurst to 2 mi SSW of Ramhurst
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
34.700, -84.642

The Georgia Forestry Commission reported quarter-sized hail from the Chattahoochee National Forest area around Ramhurst.

Thunderstorm Wind, Chattooga

When
May 28, 3:20 PM EST to 3:25 PM EST
Where
Chattooga County, Summerville to Chattoogaville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.480, -85.350

The Chattooga County Emergency Management Director reported that several trees and power lines were down around Summerville. Washington Street at Georgia Highway 48 was closed from downed trees.

Lightning, Pike

When
May 28, 3:30 PM EST to 3:40 PM EST
Where
Pike County, Meansville
Property damage
$25,000
Reported by
County Official
Coordinates
33.050, -84.300

The Pike County 911 Center reported that two homes were struck by lightning. No further information or damage details were provided.

Thunderstorm Wind, Haralson

When
May 28, 3:36 PM EST to 3:49 PM EST
Where
Haralson County, Bremen to 1.51 mi E of Poplar Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.720, -85.150

The Haralson County Emergency Management Director reported that at least six trees and two to three power lines were down between Bremen, Buchanan, and Tallapoosa. Most of the reports of downed trees and power lines were south of Georgia Highway 120, across the southern part of the county. An empty 55-gallon drum was rolled across a parking lot in Buchanan.

Hail, Haralson

When
May 28, 3:36 PM EST to 3:49 PM EST
Where
Haralson County, 3 mi NW of Bremen to 3.5 mi ENE of Tallapoosa
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.751, -85.187

The Haralson County Emergency Management Director reported a large amount of pea-sized hail with some nickel-sized hail between Bremen and Buchanan.

Lightning, Douglas

When
May 28, 3:41 PM EST
Where
Douglas County, Douglasville
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.750, -84.750

The Douglas County Sentinel reported that lightning struck the county's 911 Center tower rendering the severe weather warning sirens for the city inoperative.

Hail, Fulton

When
May 28, 5:10 PM EST to 5:15 PM EST
Where
Fulton County, 5.06 mi NNE of Atlanta to 3.42 mi SSW of Sandy Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.841, -84.379

An amateur radio operator observed quarter-sized hail in the vicinity of Roswell Road and Irby Road in the Buckhead community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234758, 234759, 234785, 234784, 234791, 234792, 236277, 234938.